Opium withdrawal causes a person to experience both physical and psychological symptoms which are not only awkward but often painful. While the NLM states that “opioid withdrawal reactions are very uncomfortable but are not life threatening,” they often last for about a week and can be so unbearable that many users relapse just to make them stop. Knowing these symptoms before going into withdrawal will help you in the long run.
Physical Opium Withdrawal Symptoms
As stated by the NLM, “The time it takes to become physically dependent varies with each individual.” Opium’s physical withdrawal symptoms will usually occur in someone who has been chronically abusing opium in fairly high doses. The physical withdrawal symptoms of opium are:
- Runny nose
- Muscle, bone, and joint aches and pains
- Tearing of the eyes
- Abdominal cramps
- Goose bumps
- Dilated pupils
- Muscle twitches
The physical symptoms of opium withdrawal often appear similar to those of the common cold. Opium users normally realize what this really is, though, where some prescription opioid users who become dependent do not.
When a patient who is withdrawing from opium is brought into a detox clinic, doctors will commonly prescribe medications to help curb these physical symptoms. They do not put the person in a dangerous situation normally, but they are not comfortable. It can be difficult to withdraw from opium at home, especially because of the physical symptoms.
Detox clinics usually treat physical opium withdrawal symptoms with clonidine. It can reduce “muscle aches, sweating, runny nose, and cramping.” These can be some of the worst symptoms, especially the aches and pains as the opium user will be accustomed to the way opium lessens pain.
Psychological Opium Withdrawal Symptoms
Cravings are a large part of the psychological symptoms of opium withdrawal. Most people do not use opium as a medicinal drug anymore, and recreational abusers will experience cravings as a part of their withdrawal. It can be difficult and often leads to relapse.
Some of the other psychological symptoms of opium withdrawal are:
- Problems sleeping, disruptions in sleep patterns, or full-blown insomnia
- Mood swings
Depression can be an extreme problem for opium abusers. Some people who begin to feel depressed during withdrawal relapse in order to get the high of the drug and sometimes experience overdose as a result. In fact, “Most opiate overdose deaths occur in people who have just withdrawn or detoxed,” as their tolerances have gone down without them realizing it (NLM). They abuse opium again, often due to an issue like cravings, sadness, or depression, and overdose.
The psychological symptoms can be just as problematic as the physical ones, perhaps even more so. This is why you must be very careful when withdrawing from opium and why you should do it in the care of professionals. According to the DOI, “Both physical and psychological dependence on opiates are known to be high,” and the week or so it takes to work through their system can be one of the most difficult times of a person’s life.